Hail, Howard
- When
- June 24, 5:30 PM CST
- Where
- Howard County, 5.55 mi N of Hilldale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.150, -92.560
Severe thunderstorms with very heavy rains and hail, pummelled portions|of north central and central Missouri, late in the evening of June 24,|2008, into the morning hours of June 25, 2008. Torrential rains reached|around 9 inches in and around Linneus.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Severe thunderstorms with very heavy rains and hail, pummelled portions|of north central and central Missouri, late in the evening of June 24,|2008, into the morning hours of June 25, 2008. Torrential rains reached|around 9 inches in and around Linneus. The heavy rains aggravated|the ongoing flooding of area creeks and rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 24, 5:20 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
620 PM CDT TUE JUN 24 2008
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
CONCERN IN THE SHORT TERM IS THE SEVERE AND HEAVY RAIN POTENTIAL.
MCV WAS LOCATED IN XTRM SCNTRL KS EAST OF GRI WITH A NARROW TROPICAL
FETCH AHEAD OF THE MCV FM NWRN OK TO NWRN MO. AN OUTFLOW
BOUNDARY/WRM FRNT WAS LOCATED FROM JUST SOUTH OF MKC TO NR DMO. THE
INTERACTION OF THE MCV AND THE FUTURE LOCATION OF THE BOUNDARY WILL
BE CRITICAL FOR SVR WX DEVELOPMENT AND HEAVY RAINFALL. CLOUD COVER
WILL KEEP BOUNDARY FM MVG RAPIDLY NORTH LATE THIS AFTN WITH THE
BOUNDARY LIKELY TO FLANK I-70 BY EARLY THIS EVENING. THE BOUNDARY
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT...WITH ACTIVITY MAINLY
ALONG AND NORTH OF THE BOUNDARY. AN UNSTABLE AIR MASS WAS IN PLACE
ACR SWRN/WCNTRL MO WITH SBCAPES IN EXCESS OF 3000 J/KG. SFC-6KM SHEAR
BETWEEN 30-40 WAS ALSO NOTED NORTH OF THE BOUNDARY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS. HOWEVER...ENHANCED
HELICITY NEAR THE BOUNDARY MAY TRIGGER ISOLATED TORNADOES.
THE BOUNDARY WILL BE SLOW TO SHIFT NORTH TONIGHT AND GIVEN THE MCV
TRACK AND SFC-6KM SHEAR VECTOR...THUNDERSTORMS MAY TRAIN OVER THE SAME
AREA LATE THIS AFTN AND TNGT...MAINLY IN A CORRIDOR FROM I-70 TO
ROUTE 36. HAVE ISSUED AN FFA FOR THIS AREA. CONFIDENCE IS NOT HIGH AT
THIS TIME AND THE FFA MAY NEED TO BE SHIFTED NORTH TO REFLECT CURRENT
TRENDS.
RIDGE GRADUALLY BUILDS WEDNESDAY AND THURSDAY WITH WEAK SHORTWAVES
BRUSHING THE EXTREME NRN CWA. CAP ALSO STRENGTHENS A LITTLE THE NEXT
COUPLE OF DAYS...BUT MAY NOT PRECLUDE A FEW THUNDERSTORMS MAINLY NEAR
THE IOWA BORDER. OTHERWISE...TEMPERATURES TO WARM THROUGH THURSDAY
WITH A COMPROMISE OF THE MAV/MET PREFERRED.
DB
MEDIUM RANGE (FRI-TUE)
MEDIUM RANGE FORECAST FOCUSED ON PRECIPITATION CHANCES LATE THIS
WEEK AS WELL AS TEMPERATURES. OVERALL MODEL GUIDANCE TRYING TO
DEPICT LOW AMPLITUDE LONG WAVE RIDGING ACROSS THE CENTRAL UNITED
STATES BY FRIDAY. HOWEVER...STRONG MID-LVL SHORTWAVE IS EXPECTED TO
DROP SOUTHWARD OUT OF SOUTHERN CANADA BY THURSDAY NIGHT. A HIGH
DEGREE OF VARIABILITY EXISTS AS TO THE STRENGTH AND LOCATION OF
THIS TROUGH...AS MODELS CONTINUE TO STRUGGLE TO RESOLVE WEAKER
MID-LVL WAVES TRANSVERSING THROUGH THE CENTRAL PLAINS PRIOR TO
FRIDAY. REGARDLESS...SLOW MOVING FRONTAL BOUNDARY WILL TRY TO DROP
INTO THE CWA ON FRIDAY...WITH POTENTIAL FOR ADDITIONAL EXCESSIVE
RAINFALL FRIDAY AND INTO EARLY SATURDAY.
FRONTAL BOUNDARY IS EXPECTED TO DROP TO THE SOUTH OF THE REGION BY
SATURDAY AFTN...AS SHORTWAVE TROUGH DEEPENS OVER THE GREAT LAKES.
THIS WOULD INDUCE NW FLOW ACROSS THE REGION FOR THE SAT-MON TIME
PERIODS AND WITH MOISTURE SHUNTED TO THE SOUTH...GENERALLY DRY
CONDITIONS. HAVE REMAINED COOLER THAN CURRENT HPC GUIDANCE GIVEN
THE FLOW PATTERN AND LIKELY SATURATED GROUNDS. TEMPS WILL GENERALLY
RUN IN THE UPPER 80S...WITH 90 DEGREES NOT OUT OF THE QUESTION
COMPLETELY.
WHILE ONLY SPECULATION AT THIS POINT GIVEN MODEL UNCERTAINTY...SEEMS
AS IF TYPICALLY STRONG MID-LVL RIDGING WILL REMAIN AT BAY THROUGH
MUCH OF NEXT WEEK. THIS WILL ONCE AGAIN LEAVE THE REGION IN A
RATHER UNSETTLED PATTERN INDICATIVE OF INCREASING MOISTURE...WEAK-MID LVL
SHORTWAVES...AND ON AND OFF PRECIPITATION BY EARLY NEXT WEEK. AS A
RESULT HAVE INTRODUCED SLIGHT CHANCE POPS FOR THE MON NIGHT THROUGH
WED TIME FRAME.
DUX
&&
.AVIATION...
FOR THE 00Z TAFS...THUNDERSTORMS WILL AFFECT THE TERMINALS THIS
EVENING AS A WEAK UPPER LEVEL STORM SYSTEM MOVES EAST INTO NRN MO.
BEST TIMING IS BTWN 01-04Z BUT AMENDMENTS WILL LIKELY BE ISSUED TO
ADJUST TIMING. THREAT OF CONVECTION WILL END AFT 06Z AS THE SHORTWAVE
PASSES TO THE NORTHEAST. TEMPORARY MVFR CONDITIONS ARE PSBL WITH THE
CONVECTION.
DB
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR MOZ013-MOZ020-MOZ021-
MOZ028-MOZ029.
FLASH FLOOD WATCH UNTIL 7 AM WEDNESDAY FOR MOZ014-MOZ015-MOZ016-
MOZ017-MOZ022-MOZ023-MOZ024-MOZ025-MOZ030-MOZ031-MOZ032-
MOZ033-MOZ038-MOZ039-MOZ040.
KS...FLASH FLOOD WATCH UNTIL 1 AM WEDNESDAY FOR KSZ025-KSZ102-KSZ103.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT TUE JUN 24 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251745- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1238 PM CDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE EARLY MORNING THUNDERSTORMS ACROSS THE OUTLOOK AREA HAVE DIMINISHED SIGNIFICANTLY IN COVERAGE EARLY THIS AFTERNOON. HOWEVER...A WARM FRONT FROM JUST SOUTH OF KANSAS CITY TO 50 MILES SOUTH OF SEDALIA WILL LIFT SLOWLY NORTHWARD...ALLOWING A WARMER AND MORE HUMID AIRMASS TO SPREAD ACROSS THE REGION. AS SUNSHINE RETURNS TO AT LEAST SOUTHERN PORTIONS OF THE OUTLOOK AREA BY AFTERNOON...STRONG INSTABILITY WILL FOCUS RENEWED THUNDERSTORM DEVELOPMENT ALONG AND NORTH OF THIS FRONT LATE THIS AFTERNOON AND TONIGHT. THE FRONT IS EXPECTED TO MOVE NORTH TO NEAR THE INTERSTATE 70 CORRIDOR BY LATE THIS AFTERNOON AND SLOWLY RETREAT NORTH OVERNIGHT. AN APPROACHING UPPER LEVEL STORM SYSTEM WILL ALSO AID IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT TO THE SOUTH OF INTERSTATE 70. SOME OF THE THUNDERSTORMS ACROSS THE OUTLOOK AREA MAY BE SEVERE THIS AFTERNOON AND TONIGHT WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE IN THE VICINITY OF THE WARM FRONT. THE TORNADO THREAT IS GENERALLY ALONG AND NORTH OF INTERSTATE 70. THUNDERSTORMS WILL ALSO BE MOST NUMEROUS ALONG AND NORTH OF THE MISSOURI RIVER TONIGHT. GIVEN THE MORNING RAINFALL... THIS SETUP WILL PROVIDE FOR A THREAT OF FLASH FLOODING THIS AFTERNOON AND TONIGHT IN A CORRIDOR FROM INTERSTATE 70 TO ROUTE 36 IN NORTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DISTURBED WEATHER PATTERN WILL CONTINUE THROUGH THE NEXT SEVERAL DAYS WITH REPEATED CHANCES AT THUNDERSTORMS THROUGH SATURDAY...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. THUNDERSTORM CHANCES WILL BE GREATEST TOWARD THE IOWA BORDER. HEAVY RAINFALL IS GENERALLY THE MAIN CONCERN WITH ANY THUNDERSTORMS THROUGH THE PERIOD...BUT SEVERE WEATHER CANNOT BE RULED OUT... ESPECIALLY ON FRIDAY AND SATURDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...WITH THE GREATEST THREAT GENERALLY ALONG AND NORTH OF INTERSTATE 70. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 524 PM CDT TUE JUN 24 2008 MOZ039-242300- SALINE- 524 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN SALINE COUNTY UNTIL 600 PM CDT... AT 520 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MARSHALL...MOVING NORTHEAST AT 24 MPH. THE TOWN OF SLATER WILL BE IN THE PATH OF THIS DEVELOPING STORM. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DUX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 540 PM CDT TUE JUN 24 2008 MOZ023-024-031-242315- CARROLL-LINN-LIVINGSTON- 540 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN CARROLL...SOUTHERN LIVINGSTON AND SOUTHWESTERN LINN COUNTIES UNTIL 615 PM CDT... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALE...OR 18 MILES SOUTHWEST OF BROOKFIELD. THIS STORM WAS NEARLY STATIONARY. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN CARROLL... SOUTHERN LIVINGSTON AND SOUTHWESTERN LINN COUNTIES. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DUX
The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
23 flash flood, 12 hail, 6 flood, 2 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
A tree twenty three inches in diameter was blown down.
Thunderstorm winds blew over a tree on Route E west of Fayette.
Water was reported up to 5 inches deep on Highway 65. Water was also reported over Highway WW, just west of Tina.
Water was reported over Highway UU, due to heavy rains.
Water reported over JJ Highway, due to the heavy rains.
Up to 5 inches of water was flowing over Highway A.
Heavy rains caused Highway 6 to be closed 3 miles east of Gallatin. The heavy rains, also caused additional extensive flooding, to be observed on the Grand River.
High water closed P Highway, just off of 240 Highway.
A significant amount of water was reported on Route 6 and Route CC, in and around Gallatin.
A significant amount of water was flowing over Route 6, to the west of Trenton.
Flooding was reported on Highway 65 south of Trenton.
Highway 65 was closed south of Trenton due to high water.
Significant water was flowing across Highway 5, 2 miles south of Purdin.
Highway 13 was closed on the south side of Gallatin due to heavy flooding.
Highway 6 was closed near the Grand River due to waist deep water.
Highway 13, six miles south of Jameson, was closed due to six feet of water.
Highway 5 north of Linneus was closed due to heavy rains.
Highway 139 north of Meadville was closed due to flooding.
Several locations on Route C east of Purdin had water over the road.
Heavy rains have caused water to flow over Highway 85.
Highway M was closed due to high water.
Highway 136 was closed due to high waters, caused by heavy rains.
One foot of water was reported on Highway 65, just north of M Highway.
The intersection of Highway 190 and Route V was under several feet of water.
Highway 3 to the north of Callao was flooded.
Heavy rains of 8.48 inches, was reported at the DCP gage in Linneus, with 7.10 inches in the past 4 hours.
Heavy rains of 5.90 inches was measured at the DCP gauge.
Eight to ten inches of water was reported over Highway 149 near Connelsville, due to the heavy rains. Major flooding was observed on|the Chariton River.
Highway U was under water one mile north of Highway P.
Highway K was reported under water, just north of the intersection with Highway 6.
Route WW in Marceline was closed due to water over the road.
Highway J was closed near Iowa Street, due to flooded roads.
Highway DD was closed due to water over the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120054, 120048, 120068, 120050, 120058, 120056, 120051, 120049, 120060, 120052, 120057, 120053, 120020, 120024, 120021, 120022, 120042, 120025, 120076, 120026, 120040, 120044, 120045, 120047, 120062, 120027, 120029, 120031, 120063, 120064, 120065, 120038, 120069, 120039, 120023, 120032, 120071, 120067, 120075, 120019, and more.